Georgia, 2012

Flash Flooding in Georgia, August 7, 2012

August 7, 2012 · NWS CAE · 6 events in 2 counties and zones

Locally heavy rains produced some flash flooding in portions of the CSRA as nearly stationary thunderstorms lingered over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$456,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Locally heavy rains produced some flash flooding in portions of the CSRA as nearly stationary thunderstorms lingered over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 7, 6:29 PM EST, 24 minutes earlier.

Area forecast discussion, Aug 7, 6:29 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
729 PM EDT TUE AUG 7 2012

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY STALLED OVER THE FOOTHILLS WILL REMAIN IN
PLACE THROUGH WEDNESDAY. THE BOUNDARY WILL SLOWLY SLIDE TOWARD THE
COAST ON THURSDAY AS AN UPPER LEVEL TROUGH MOVES INTO REGION ON
FRIDAY. THESE FEATURES COMBINED WITH MOIST SOUTHERLY FLOW OVER
THE REGION WILL RESULT IN SHOWERS AND THUNDERSTORMS INTO THE
WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
CONVECTION FOCUSING IN A LINE ACROSS AIKEN COUNTY SOUTHWEST INTO
THE CSRA AT 23Z ASSOCIATED WITH STRONG LOW LEVEL CONVERGENCE.
THESE STORMS ARE PRODUCING VERY HEAVY RAIN. MINOR FLOODING IS
LIKELY. THERE IS POTENTIAL FOR FLASH FLOODING DUE TO TRAINING OF
STORMS...ALTHOUGH LATEST RADAR TRENDS SUGGEST MOVEMENT SOUTHEAST.

EXPECT THE CONVECTION TO LINGER INTO THE EVENING HOURS AS THE
TROUGH WEST OF THE CWA CONTINUES TO SLOWLY MOVE EASTWARD AND
ACROSS THE REGION BY WEDNESDAY MORNING. AT THE SURFACE...AN
EXTREMELY WEAK SURFACE TROUGH ALONG WITH SOME SLIGHTLY COOLER AIR
ALOFT WILL ALLOW FOR ENOUGH INSTABILITY OVERNIGHT FOR GOOD
CHANCE/LIKELY EARLY TO CHANCE AFTER MIDNIGHT FOR SHOWERS AND
ISOLATED THUNDERSTORMS WITH THE POSSIBILITY OF LOCALLY HEAVY RAIN.
MODEL TIME SECTIONS SHOW PLENTY OF MOISTURE ACROSS THE AREA AND
EXPECT MOSTLY CLOUDY/CLOUDY SKIES THROUGH TONIGHT. EXPECT TO ALSO
SEE SOME LOW CLOUDS/LIGHT FOG ONCE AGAIN BY WEDNESDAY
MORNING...SIMILAR TO THIS MORNING. AS FOR TEMPERATURES...GUIDANCE
CONTINUES TO RUN SLIGHTLY BELOW ACTUAL TEMPERATURES AND WILL STAY
NEAR/JUST ABOVE CONSENSUS FOR TEMPERATURES TONIGHT.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
THE COLD FRONTAL BOUNDARY TO OUR NORTH WILL SLIDE TOWARD THE
COAST ON WEDNESDAY AND BECOME STATIONARY. UPPER LEVEL TROF BEGINS
TO DEEPEN OVER THE EAST COAST SO WILL KEEP CHANCE POPS THROUGH
THIS PERIOD. MAX TEMPS WILL BE BELOW NORMAL WEDNESDAY WITH HIGHS
IN THE UPPER 80S AND NEAR NORMAL THURSDAY WITH HIGHS IN THE LOWER
90S. PRECIPITATBLE WATER VALUES WILL GRADUALLY DECREASE TO BELOW 2
THROUGH THE PERIOD.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS REMAIN IN VERY GOOD AGREEMENT THROUGH THE LONG TERM. UPPER
LEVEL TROF WILL REMAIN ALONG THE EAST COAST WITH ANOTHER UPPER
LEVEL SYSTEM AND COLD FRONT MOVING THROUGH THE PALMETTO STATE
FRIDAY INTO SATURDAY MORNING. EXPECT A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS FRIDAY INTO EARLY SATURDAY WITH CHANCES DIMINISHING
THROUGH THE WEEKEND INTO MONDAY. TEMPERATURES WILL BE NEAR NORMAL.
WITH HIGHS 90 TO 95 AND LOWS IN THE LOW TO MID 70S.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A BAND OF HEAVY SHRA/TSRA WILL AFFECT DNL/AGS VCNTY IN THE NEAR
TERM. PREVIOUS SHRA/TSRA ACTIVITY IN THE CAE/CUB VCNTY HAS
DISSIPATED. EXPECTING CONVECTION TO DISSIPATE LATER TONIGHT...THEN
FOCUS WILL SHIFT TO POSSIBLE IFR CONDITIONS IN FOG/STRATUS LATE
TON/EARLY WED MORN. GOOD CHANCE OF SHOWER AND THUNDERSTORM ACTIVITY
WED AFTN/EVE. WILL HANDLE WITH VCSH AFT 18Z FOR NOW.

EXTENDED AVIATION OUTLOOK...AN UNSETTLED WEATHER PATTERN WILL REMAIN
OVER THE REGION THROUGH SATURDAY. THE CHANCE FOR SHOWERS AND STORMS
WILL PERSIST EACH DAY. DURING THE OVERNIGHT AND EARLY MORNING
HOURS...FOG/STRATUS POSSIBLE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

77
Hazardous weather outlook, Aug 7, 4:01 AM EST, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
501 AM EDT TUE AUG 7 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-080915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
501 AM EDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE AREA
TODAY AND TONIGHT. ALTHOUGH THE POTENTIAL FOR SEVERE THUNDERSTORMS
IS LOW...HEAVY RAINFALL AND SLOW CELL MOVEMENT MAY RESULT IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 99 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Columbia

When
August 7, 6:53 PM EST to 8:15 PM EST
Where
Columbia County, 1.34 mi ENE of Martinez to 1.15 mi NE of Martinez
Cause
Heavy Rain
Property damage
$280,000
Reported by
Law Enforcement
Coordinates
33.530, -82.060

Sheriff reported 3 1/2 feet of wather covering Habersham Road in the Watervale subdivision.

Flash Flood, Richmond

When
August 7, 6:54 PM EST to 8:20 PM EST
Where
Richmond County, 2.82 mi NNW of National Hills to 2.95 mi NNE of National Hills
Cause
Heavy Rain
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
33.520, -82.040

Sheriff reported water inside an apartment complex on Stevens Creek Road.

Flash Flood, Richmond

When
August 7, 6:56 PM EST to 8:20 PM EST
Where
Richmond County, 1.34 mi WNW of Lakemont to 2.5 mi ENE of National Hills
Cause
Heavy Rain
Property damage
$80,000
Reported by
Law Enforcement
Coordinates
33.490, -82.000

Sheriff reported water inside a personal care home on Division Street with several roads closed.

Flash Flood, Richmond

When
August 7, 6:59 PM EST to 8:20 PM EST
Where
Richmond County, Peach Orchard to 0.58 mi NE of Peach Orchard
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.430, -82.020

Sheriff reported flooding on Bungalow and Peach Roads that were closed.

Flash Flood, Richmond

When
August 7, 6:59 PM EST to 8:20 PM EST
Where
Richmond County, 1.34 mi WNW of Lakemont to 1.06 mi NW of Lakemont
Cause
Heavy Rain
Property damage
$16,000
Reported by
Law Enforcement
Coordinates
33.490, -82.000

Sheriff reported a vehicle stalled in a flash flood in the 100 block of Wood street with a person in side, swift water rescue team had to save the person.

Flash Flood, Richmond

When
August 7, 7:35 PM EST to 8:30 PM EST
Where
Richmond County, 0.85 mi WSW of Avondale to 1.39 mi NE of Avondale
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.415, -82.313

WRDW TV reported flash flooding in Harlem closing several roads including South Louisville Street in Harlem.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389330, 389335, 389339, 389343, 389347, 389358.